IS IT A FLARE

GCA 4 years down to 7 mg pred. I've been feeling great over the past couple of weeks. Went on holiday last week, cycled and walked. Great - then bang on Sunday I had a dreadful pain on the left side of my head. So bad I couldn't touch my hair. Phoned GP on Monday. He didn't think it was a flare but a nervous problem. Put me on Pregabalin!! However, he said if I am concerned about possible flare to increase Pred to 15 mg for a few days. I asked how I reduce from 15 mg to which he said 'see how you feel'.. Increasing the Pred has certainly helped - the pain is certainly much better. Started 15 mg on Monday, but also 100 mg of Pregabalin. I am wondering which of the meds is easing the pain. Any suggestions please.

8 Replies

oldestnewest
  • Since you started both at the same time you can't tell. If anything I would stop the pregabalin and see if the pred is holding it. However, if it is the pred holding the pain - I think if it were me I'd want to speak to the rheumy who you saw originally. My rheumy here put me on 15mg/day when there was a query GCA flare with double vision in the mornings - no other visual symptoms at all so he felt that was enough and it was though I ended up having a major flare later after having to change forms of pred. But if you get any visual symptoms you need more pred than 15mg.

  • I did not take the Pregabalin today and the pain has gone, so I am assuming Pred has done it's job. My question now is would it be safe to reduce the Pred back to my 7 mg or must I reduce more slowly eg 12 1/2, 10, and then 7 mg.

  • The question now is whether this was really a flare of GCA or just coincidence. If it was GCA you need to stick at 15mg for a bit to control the inflammation that would be there. Logic suggests that going back to 7mg might well answer that - if any pain returns go straight back to 15mg and stay there. You won't have been on 15mg long enough for the reduction to cause a problem - it isn't unknown for people to take 3x5mg tablets for a few days instead of 3x1mg and they drop straight back down.

    The tense is important: "the pred has done its job" or "the pred is doing its job". Which is it?

  • Many thanks for your reply. I knew you would have a logical answer for me. What would we do without this forum! Tomorrow I will go back to 7 mg and see what happens.

  • Pregabalin does seem an odd choice for a GP to make. It isn't wrong by any means, it's often prescribed by medics for neuro pain, but I'm just surprised he put you on it straight away as there are others more commonly tried first.

    I agree with PMRpro, the only way you will know which it is helping the pain would be to stop the pregabalin and see what happens. Again, it does sometimes take a while for meds like pregabalin to build up in the system before they have any effect.

  • I did not take the Pregabalin today and the pain has gone so I'm assuming Pred has worked. However, reading the side effects of Pregabalin I may not take them, especially if the pain does not return.

  • Coming from the left field. When you were cycling was there a cold wind blowing?

    Did you try the old trick of putting your fingers through your hair and gently tugging all over? Each hair has a little muscle attached and doing this can relieve any tension in the muscle.

    How are you getting on with the drop back down to 7mg?

  • Hi Sambucca. Yes there was a cold wind and I my head got wet. It was the next day the pains started. As regards tugging my hair, I massage my head several times a day, but until today I haven't been able to touch my hair. I will drop to 7 mg tomorrow now the pain has stopped. Many thanks for answering.

You may also like...